Georgia, 2021

Damaging Wind in Georgia, June 8, 2021

June 8, 2021 · NWS FFC · 1 event in 1 county or zone

A very moist and moderately unstable airmass over the region combined with strong afternoon heating to produce an isolated severe thunderstorm over central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A very moist and moderately unstable airmass over the region combined with strong afternoon heating to produce an isolated severe thunderstorm over central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 8, 1:58 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 8, 1:58 PM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
258 PM EDT Tue Jun 8 2021

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Wednesday Night/...

The upper level low slowly weakens as it shifts east across the
southern Ohio Valley through the forecast period, while the
southeast remains on the west side of surface high pressure.  This
pattern will keep good moisture across the area with PWATs of 1.5-2
inches this afternoon and again tomorrow.  With mostly sunny skies
expect the diurnally driven convection to increase in coverage
through early this evening and wind down after sunset.  Overnight
low clouds will develop across the area by sunrise, however do
not expect that they will linger as long as they did yesterday or
today. With good heating tomorrow, the better chances for
convection will be across north Georgia in proximity to the upper
low.  Have stayed close to guidance temperatures through the
period.

Atwell

.LONG TERM /Thursday through Tuesday/...

An abnormally moist extended period is begrudgingly expected for the
forecast area as PWATs should run between 1.5-2 inches until early
next week. This is roughly a quarter to three quarters above the
climatological average for this time of year as the Bermuda High
over the Atlantic advects the tropical Gulf airmass over the eastern
CONUS. This invasive warm, moist airmass will litter the forecast
area in scattered to widespread showers and thunderstorms each day
through the extended. Higher chances will be likely in North Georgia
through the end of the week with as a little added support from a
weak mid-level trough before it kicks out over the weekend. Highs
will remain in the upper 80s and low 90s, with morning lows capped
by dewpoints around 70 degrees with patchy fog possible anywhere
rain fell the day before.

Thiem

&&

.AVIATION...
18Z Update...
MVFR and VFR CIGs will persist through overnight with lower
MVFR/IFR setting up between 08-09Z, before beginning to improve to
MVFR/VFR after 14Z. Winds will remain SW around 5kts, becoming
light with periods of calm winds between 03-09Z. Showers are
currently developing across the area with -TSRA possible 21-01Z.
Variable winds with gusts 25-35kts will be possible with any
storm that does develop.

//ATL Confidence...
18Z Update...
Medium confidence in timing and height of IFR development in
morning. Otherwise Medium to high confidence all other elements.

Atwell

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  88  69  90 /  30  30  20  50
Atlanta         69  87  71  88 /  30  30  20  50
Blairsville     64  81  64  81 /  30  50  40  80
Cartersville    68  85  69  86 /  30  40  30  70
Columbus        69  90  71  92 /  30  20  10  30
Gainesville     68  85  69  86 /  30  40  30  60
Macon           68  92  69  94 /  30  30  20  20
Rome            69  85  70  86 /  30  40  30  70
Peachtree City  67  88  69  89 /  30  30  20  50
Vidalia         71  90  72  92 /  40  40  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Atwell
LONG TERM....Thiem
AVIATION...Atwell
Hazardous weather outlook, Jun 8, 10:53 AM EST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1153 AM EDT Tue Jun 8 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1153 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected, primarily this
afternoon and evening. Locally heavy rain, frequent lightning, and
gusty winds will be the primary threats with the stronger storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

There will be chances for thunderstorms each day through Monday,
mainly during the afternoon and evening hours. A few strong to
severe thunderstorms cannot be ruled out on any of these days;
however, no organized or widespread severe weather is expected.
The primary threat from any thunderstorms will be frequent
lightning, gusty winds and brief heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Special weather statement, Jun 8, 4:18 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
518 PM EDT Tue Jun 8 2021

GAZ097-109-111-082145-
Wheeler GA-Laurens GA-Dodge GA-
518 PM EDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...
SOUTHEASTERN LAURENS AND EASTERN DODGE COUNTIES UNTIL 545 PM EDT...

At 518 PM EDT...a strong thunderstorm was near Plainfield, or 10
miles east of Eastman...moving northeast at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cadwell, Rentz, Jay Bird Springs, Lowery, Plainfield and Cedar Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3224 8314 3247 8298 3239 8280 3223 8270
      3214 8291 3214 8293 3215 8293 3215 8294
      3214 8295 3213 8295 3211 8299
TIME...MOT...LOC 2118Z 231DEG 22KT 3225 8301

WIND...40MPH
Special weather statement, Jun 8, 4:28 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
528 PM EDT Tue Jun 8 2021

GAZ097-082200-
Laurens GA-
528 PM EDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAURENS COUNTY UNTIL 600
PM EDT...

At 528 PM EDT...a strong thunderstorm was near Dublin...moving
northeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dublin and Tuckers Crossroad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3253 8295 3260 8303 3271 8293 3270 8282
      3261 8279
TIME...MOT...LOC 2128Z 227DEG 12KT 3259 8295

WIND...40MPH
Special weather statement, Jun 8, 4:37 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
537 PM EDT Tue Jun 8 2021

GAZ103-104-082215-
Sumter GA-Webster GA-
537 PM EDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMTER AND
SOUTHEASTERN WEBSTER COUNTIES UNTIL 615 PM EDT...

At 537 PM EDT...a strong thunderstorm was over Oakville, or near
Dawson...moving north at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Americus, Preston, Plains, Sumter, Maddox, Croxton Crossroads,
Centerpoint and Dumas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3190 8437 3192 8438 3197 8444 3193 8444
      3192 8446 3192 8455 3210 8452 3203 8413
      3191 8422 3192 8434 3187 8434
TIME...MOT...LOC 2137Z 194DEG 18KT 3184 8444

WIND...40MPH
Special weather statement, Jun 8, 4:48 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
548 PM EDT Tue Jun 8 2021

GAZ097-098-111-082215-
Wheeler GA-Treutlen GA-Laurens GA-
548 PM EDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER...SOUTHWESTERN
TREUTLEN AND LAURENS COUNTIES UNTIL 615 PM EDT...

At 548 PM EDT...a line of strong thunderstorms was along a line
extending from Harlow to near Lowery...and moving northeast at 10
mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Dublin, East Dublin, Harlow, Lothair, Rockledge, Lowery, Barnhill and
Minter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3252 8304 3267 8288 3232 8258 3231 8265
      3230 8266 3225 8282
TIME...MOT...LOC 2148Z 238DEG 10KT 3252 8298 3230 8280

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jun 8, 4:53 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
553 PM EDT Tue Jun 8 2021

GAZ035-037-047-082230-
Walton GA-Barrow GA-Oconee GA-
553 PM EDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR WALTON...SOUTHEASTERN BARROW AND
NORTHWESTERN OCONEE COUNTIES UNTIL 630 PM EDT...

At 553 PM EDT...a strong thunderstorm was over Monroe...moving
northeast at 10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Monroe, Bethlehem, Between, Good Hope, Herndonville, Gratis,
Nicholasville, Pannell and Campton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3369 8371 3376 8383 3395 8373 3395 8359
      3384 8352
TIME...MOT...LOC 2153Z 217DEG 9KT 3379 8372

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 8, 5:15 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
615 PM EDT Tue Jun 8 2021

GAZ066-067-082245-
Troup GA-Meriwether GA-
615 PM EDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TROUP AND WESTERN
MERIWETHER COUNTIES UNTIL 645 PM EDT...

At 615 PM EDT...a strong thunderstorm was over LaGrange...moving
northeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
LaGrange, Hogansville, Big Springs, Louise, Mountville and Smiths
Crossroad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3292 8503 3300 8513 3317 8501 3316 8488
      3304 8479
TIME...MOT...LOC 2215Z 223DEG 14KT 3301 8503

WIND...40MPH

The radar

The Robins AFB radar (KJGX), 109 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
June 8, 5:15 PM EST to 5:35 PM EST
Where
Sumter County, 1.45 mi SW of Americus to 2.23 mi N of Americus
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
32.055, -84.247

The Sumter County 911 center reported trees and power lines blown down around Americus including along Forrest Street, Norris Street, Ohara Road and Patton Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963521.